Kansas, 2006

Hail in Kansas, September 10, 2006

September 10, 2006 · NWS TOP · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 10, 2:25 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 10, 2:25 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SUN SEP 10 2006

.DISCUSSION...
SURFACE ANALYSIS OF SEA LEVEL PRESSURE AT MID AFTERNOON SHOWS A
RATHER DIFFUSE AREA OF LOW PRESSURE OVER CENTRAL KANSAS.
HOWEVER...CYCLONIC CIRCULATION IN MSAS STREAMLINES APPEARS TO BE IN
SOUTHERN NEBRASKA EAST OF HSI.  TO THE SOUTH OF THE CIRCULATION
CENTER...ILL DEFINED SURFACE FRONT IS PASSING THROUGH NORTH CENTRAL
KANSAS AS WINDS ARE VEERING WITH TIME.  AHEAD OF THE
FRONT...TEMPERATURES HAVE RISEN TO THE UPPER 70S TO LOWER 80S AND
WITH DEWPOINTS IN THE LOWER TO MID 60S...SURFACE BASED LIFTED
INDICES ARE AROUND -4.  WHILE SUBSIDENCE BEHIND DEPARTING MCV HAS
SUPPRESSED CONVECTION THIS AFTERNOON...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE AFTERNOON OR EARLY EVENING IN AREA OF
WEAK SURFACE MOISTURE CONVERGENCE ACROSS CENTRAL/EASTERN KS.

FRONT AND LOW ARE ASSOCIATED WITH MID-LEVEL SHORTWAVE TROUGH ACROSS
CENTRAL PLAINS THAT MODELS ARE CONSISTENT IN MOVING SLOWLY EASTWARD
OVERNIGHT.  AS THIS OCCURS...SURFACE FRONT SHOULD MOVE EAST OUT
OF KANSAS BY AROUND SUNRISE MONDAY...WITH WRAPAROUND SHOWERS LIKELY
ENDING DURING THE MORNING.  CONSIDERABLE CLOUDINESS SHOULD REMAIN
DURING THE DAY MONDAY WITH STRATUS/STRATOCU IN NORTHWESTERLY FLOW.

DIFFERENCE IN FORECAST WIND FIELDS OVERNIGHT BETWEEN NAM AND
GFS...BUT HAVE OPTED TO GO WITH GFS AS IT APPEARS TO HAVE THE BEST
HANDLE ON THE CURRENT POSITION OF THE SURFACE CIRCULATION CENTER.
TEMPS TONIGHT SHOULD RANGE FROM THE UPPER 50S OVER NORTH CENTRAL KS
TO THE LOWER 60S IN EAST CENTRAL.  UNDER CONSIDERABLE CLOUDS AND
NORTHWEST FLOW MONDAY...HIGHS ARE ONLY EXPECTED TO BE IN THE 70 TO
75 DEGREE RANGE.

LONG TERM...MONDAY NIGHT THROUGH SUNDAY. CLOUDS HANG IN OVER
NORTHEAST KANSAS MONDAY NIGHT AS A COUPLE OF VORT LOBES MOVES SOUTH
ON THE BACKSIDE OF THE UPPER TROF MONDAY NIGHT AND TUESDAY WITH CWA
REMAINING IN THE COOLER NW FLOW ALOFT. SURFACE LOW AND COLD FRONT
MOVE OFF TO THE EAST...BUT MODELS STILL INDICATING SOME LIGHT QPF
OVER EASTERN KS TUESDAY. STILL WITH DRIER AIR MOVING IN FROM THE
NORTH...HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW. TONED MAX TEMPS
A FEW DEGREES LOWER ON TUESDAY WITH CLOUD COVER SLOWLY DIMINISHING
FROM WEST TO EAST ACROSS THE CWA. WESTERN CWA SHOULD HAVE THE BEST
CHANCE OF CLIMBING TO AROUND 80 WITH MID 70S EAST.

WEAK UPPER RIDGE GRADUALLY BUILDS OVER THE CENTRAL PLAINS WEDNESDAY
WITH LEE TROF DEVELOPING OVER THE HIGH PLAINS. RIDGE AMPLIFIES WITH
TIME AS TROF APPROACHES THE WEST COAST. HIGH TEMPERATURES IN THE 80S
EXPECTED FOR WEDNESDAY THRU FRIDAY TIMEFRAME. SOUTHERLY SURFACE
WINDS INCREASE THURSDAY AND FRIDAY AS WELL.

EXTENDED MODELS HAVING SOME DIFFICULTY WITH TIMING OF THE PACIFIC
TROF NEXT WEEKEND. THE 12Z GFS MODEL IN PARTICULAR WAS FARTHER EAST
AND STRONGER WITH THE UPPER LOW...WHILE THE REST OF THE MODELS
APPEAR TO BE SLOWING THE EASTWARD PROGRESSION OF THE SYSTEM. WILL
CONTINUE LOW POPS IN THE FORECAST FOR FRIDAY NIGHT THRU SUNDAY WITH
SOUTHWEST FLOW ALOFT OVER THE CWA...INCREASING LOW LEVEL RH AND
SEVERAL SHORT WAVES EMBEDDED IN THE FLOW.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GP/JLS
Hazardous weather outlook, Sep 10, 2:53 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SUN SEP 10 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-110900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING ACROSS MUCH
OF THE AREA. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL ACCOMPANY ANY
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STARK

In the hours before

Special weather statement, Sep 10, 3:34 PM CST, 2 hours 14 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT SUN SEP 10 2006

KSZ010-011-102215-
MARSHALL-NEMAHA-
434 PM CDT SUN SEP 10 2006

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF EASTERN MARSHALL AND WESTERN NEMAHA COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
AXTELL...BAILEYVILLE AND SENECA.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Sep 10, 4:29 PM CST, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT SUN SEP 10 2006

KSZ011-102315-
NEMAHA-
529 PM CDT SUN SEP 10 2006

THROUGH 615 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH
ACROSS EASTERN NEMAHA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE CENTRALIA AND CORNING.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Sep 10, 5:15 PM CST, 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT SUN SEP 10 2006

KSZ011-110000-
NEMAHA-
615 PM CDT SUN SEP 10 2006

THROUGH 700 PM CDT...THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST
AT 15 MPH ACROSS CENTRAL AND SOUTHERN NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
CENTRALIA...GOFF...CORNING AND WETMORE.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES AS IT MERGES
WITH ADDITIONAL STORMS WEST OF WETMORE. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.
Special weather statement, Sep 10, 5:35 PM CST, 13 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SUN SEP 10 2006

KSZ039-040-054-055-110015-
DOUGLAS-LYON-OSAGE-SHAWNEE-
635 PM CDT SUN SEP 10 2006

THROUGH 715 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
10 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. VISIBILITY COULD FALL TO
A MILE IN THE HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE BURLINGAME...SOUTH CENTRAL TOPEKA...
SCRANTON...OSAGE CITY...RICHLAND...MELVERN LAKE...CLINTON
LAKE...POMONA LAKE...CLINTON...OVERBROOK... OLIVET...LYNDON AND
SOUTHWEST LAWRENCE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 131 AND 194 COULD ALSO BE AFFECTED.

The radar

The Topeka radar (KTWX), 56 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osage

When
September 10, 5:48 PM CST
Where
Osage County, Carbondale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -95.633

Hail, Shawnee

When
September 10, 8:10 PM CST
Where
Shawnee County, 4 mi W of Topeka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.750

Hail falling on Interstate 70 west of Topeka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533312, 5533313.